Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 129, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 20, 2008, 3:32 PM EDT for Cumberland County, Sampson County, North Carolina. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2008, 3:32 PM EDT (19:32 UTC)
- Expired
- May 20, 2008, 4:09 PM EDT
- In force
- 37 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
Counties Cumberland County, NC, Sampson County, NC
The radar
The Raleigh/Durham radar (KRAX), 79 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 3:51 PM EDT | HAIL 0.75 | 6 Nnw Clinton, NC | PENNY SIZE HAIL REPORTED BY LAW ENFORCEMENT NEAR BASSTOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 1:09 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 7.5 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 558 J/kg
- Mixed-layer CIN
- -179 J/kg
- Mixed-layer LCL
- 1420 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 325 m²/s²
- 0-3 km storm-relative helicity
- 377 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 6.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KRAH 201932
SVRRAH
NCC051-163-202015-
/O.NEW.KRAH.SV.W.0129.080520T1932Z-080520T2015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
332 PM EDT TUE MAY 20 2008
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN CUMBERLAND COUNTY IN CENTRAL NORTH CAROLINA
CENTRAL SAMPSON COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 415 PM EDT
* AT 331 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER AUTRYVILLE...OR 16 MILES EAST OF
FAYETTEVILLE...MOVING EAST AT 50 MPH. NICKEL SIZED HAIL AND WINDS
IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
SALEMBURG...
CLINTON...
TURKEY...
A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS OF 58 MPH AND GREATER...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR CENTRAL NORTH CAROLINA.
LAT...LON 3487 7859 3513 7873 3517 7816 3509 7816
3504 7814 3487 7814 3486 7815 3484 7815
TIME...MOT...LOC 1932Z 263DEG 54KT 3500 7862
$$
WSS3 follow-up statements
000
WWUS52 KRAH 201945
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
344 PM EDT TUE MAY 20 2008
NCC051-201954-
/O.CAN.KRAH.SV.W.0129.000000T0000Z-080520T2015Z/
CUMBERLAND NC-
344 PM EDT TUE MAY 20 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CUMBERLAND COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF SOUTHEASTERN
CUMBERLAND COUNTY AND THE WARNING IS NO LONGER IN EFFECT. **
IF YOU EXPERIENCED SEVERE WEATHER SUCH AS LARGE HAIL OR DAMAGING
WINDS PLEASE PASS THE INFORMATION ALONG TO YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR CENTRAL NORTH CAROLINA.
LAT...LON 3486 7849 3513 7863 3517 7816 3509 7816
3504 7814 3487 7814 3486 7815 3484 7815
TIME...MOT...LOC 1944Z 263DEG 54KT 3502 7848
$$
NCC163-202015-
/O.CON.KRAH.SV.W.0129.000000T0000Z-080520T2015Z/
SAMPSON NC-
344 PM EDT TUE MAY 20 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR CENTRAL SAMPSON COUNTY...
AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR
SALEMBURG...OR 11 MILES WEST OF CLINTON...MOVING EAST AT 50 MPH.
LOCATIONS IN THE PATH OF THE STORM INCLUDE... CLINTON AND TURKEY.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RALEIGH.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR CENTRAL NORTH CAROLINA.
LAT...LON 3486 7849 3513 7863 3517 7816 3509 7816
3504 7814 3487 7814 3486 7815 3484 7815
TIME...MOT...LOC 1944Z 263DEG 54KT 3502 7848
$$
WSS000
WWUS52 KRAH 201956
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
355 PM EDT TUE MAY 20 2008
NCC163-202015-
/O.CON.KRAH.SV.W.0129.000000T0000Z-080520T2015Z/
SAMPSON NC-
355 PM EDT TUE MAY 20 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR CENTRAL SAMPSON COUNTY...
AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 6 MILES
NORTHWEST OF TURKEY...OR 7 MILES NORTHEAST OF CLINTON...MOVING EAST
AT 50 MPH.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RALEIGH.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR CENTRAL NORTH CAROLINA.
LAT...LON 3486 7849 3513 7863 3517 7816 3509 7816
3504 7814 3487 7814 3486 7815 3484 7815
TIME...MOT...LOC 1955Z 257DEG 64KT 3507 7822
$$
WSS000
WWUS52 KRAH 202009
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
408 PM EDT TUE MAY 20 2008
NCC163-202018-
/O.CAN.KRAH.SV.W.0129.000000T0000Z-080520T2015Z/
SAMPSON NC-
408 PM EDT TUE MAY 20 2008
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SAMPSON COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THUS THE WARNING IS NO LONGER IN EFFECT.
IF YOU EXPERIENCED SEVERE WEATHER SUCH AS LARGE HAIL OR DAMAGING
WINDS PLEASE PASS THE INFORMATION ALONG TO YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
TUESDAY EVENING FOR CENTRAL NORTH CAROLINA.
LAT...LON 3486 7849 3513 7863 3517 7816 3509 7816
3504 7814 3487 7814 3486 7815 3484 7815
TIME...MOT...LOC 2008Z 257DEG 64KT 3513 7802
$$
WSSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:15 PM EDT, 17 minutes earlier.
Area forecast discussion, May 20, 3:15 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 315 PM EDT TUE MAY 20 2008 .SYNOPSIS... A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE DELMARVA COAST THIS AFTERNOON. THE TRAILING COLD FRONT...IN UNISON WITH AN UPPER LEVEL DISTURBANCE...WILL MOVE ACROSS THE STATE THIS EVENING...RESULTING IN STRONG SHOWERS AND THUNDERSTORMS. A WEAK LOW PRESSURE TROUGH WILL LINGER OVER THE AREA THROUGH THURSDAY. && .NEAR TERM /THROUGH TONIGHT/... AS OF 245 PM TUESDAY... ACTIVE CONVECTIVE WEATHER EXPECTED THROUGH 00Z AS A COLD FRONT DRIFTS SE ACROSS THE FORECAST AREA. AIR MASS AHEAD OF BOUNDARY HAS BECOME MODERATELY UNSTABLE WITH AN AXIS OF SURFACE LIFTED INDICES -6/-7 C OVER THE REGION. 850-500MB WINDS REMAIN ROBUST WITH VAD WIND PROFILES DEPICTING 35-50KTS OF WIND THROUGH THE COLUMN WITH 60-65KTS BETWEEN 12000-14000FT. MID LEVEL LAPSE RATES ACROSS THE SOUTHERN PIEDMONT INTO THE COASTAL PLAIN HOVERING BETWEEN 7-7.5 DEG C/KM WHILE LOW LEVEL LAPSE RATES CLOSE TO 8-8.5 DEG C/KM. THIS SUGGEST THAT STORMS SHOULD INTENSIFY AS THEY MOVE INTO CENTRAL NC FROM THE W-NW. DUE TO LAPSE RATES AND FREEZING LEVEL AROUND 12000 FT...MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. BY 00Z...EXPECT MAIN BAND OF CONVECTION TO LIE SOUTH OF HIGHWAY 64...EXITING THE REGION BETWEEN 03-05Z. SEVERE THREAT WILL DIMINISH BETWEEN 00Z-02Z AS WINDS ALOFT SUBSIDE AND AIR MASS STABILIZES DUE TO LOSS OF HEATING. DRIER MORE STABLE AIR WILL ADVECT ON W-NW FLOW BEHIND THE EXITING SYSTEM. CLOUDS WILL GRADUALLY DIMINISHES FROM WEST-TO-EAST AFTER 05Z. MOST AREAS SHOULD BE MOSTLY CLEAR/PARTLY CLOUDY BETWEEN 09-12Z. MINS TONIGHT SHOULD RANGE FROM LOWER 50S ACROSS THE NW AND FAR NORTH TO THE MID/UPPER 50S ELSEWHERE. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY/... AS 315 PM TUESDAY... A STRONG...QUASI-STATIONARY CLOSED LOW WILL GYRATE OVER SE CANADA/JAMES BAY THROUGH THURSDAY.... BEFORE FINALLY MOVING EAST INTO THE NORTHERN ATLANTIC WATERS ON FRIDAY. SHEARED VORTICITY ENERGY WILL ROTATE THROUGH THE BASE OF THE ASSOCIATED DEEP TROUGH...MOVING ACROSS NORTHERN SECTIONS OF THE FORECAST AREA WEDNESDAY AFTERNOON. AS THE DISTURBANCE DROPS ACROSS THE REGION...A LOW PRESSURE TROUGH DEVELOPS OVER THE AREA WITH LOW-LEVEL LAPSE RATES INCREASING TO 8.25 TO 9.0 C/KM ACROSS THE NE COASTAL PLAINS...WITH MID-LEVEL LAPSE RATES PEAKING AT AROUND 6.5 C/KM. HOWEVER...BOTH THE WRF AND GFS KEEPS MIXED LAYER AND SURFACE BASED CAPE VALUES AWFULLY WEAK (<250 J/KG)...WITH MODEL FORECAST SOUNDINGS INDICATING A 5 KFT DRY SUB CLOUD LAYER...FROM FROM THE DEEP W/NWLY ALOFT. COULD SEE A QUICK/ISOLATED PASSING SHOWER...BUT IT WILL REMAIN OF LITTLE CONSEQUENCE OR IMPACT. WITH THE OMEGA BLOCKING PATTERN OVER THE CONUS...MODELS ARE IN EXCELLENT AGREEMENT WITH THE GENERAL FLOW PATTERN. HOWEVER...THERE REMAINS SOME SUBTLE SHORTWAVE DISCREPANCIES IN THE THURSDAY THROUGH FRIDAY PERIOD...THAT COULD RESULT IN HARD TO TIMED MESOSCALE CONVECTION. STARTING WITH THE GFS...FOR THE PAST COUPLE OF MODEL RUNS THE GFS HAS BEEN HINTING AT THE POTENTIAL FOR THE DEVELOPMENT OF AN MESOSCALE CONVECTIVE SYSTEM (MCS)...NORTH AND NORTHEAST OF A STRONG THETA-E RIDGE AXIS/WARM AIR ADVECTION PATTERN OVER THE CENTRAL PLAINS/UPPER MS VALLEY. THE 850-300 MEAN WIND FLOW...WOULD ALLOWED THE ORGANIZED CONVECTION TO PROPAGATE NW TO SE INTO THE REGION. AT THIS TIME...MODELS SUGGEST THE BEST INSTABILITY AND HIGHER PWATS...REMAIN SOUTH OF THE AREA...ALONG THE STALLED SFC BOUNDARY ACROSS GA AND SC. THE NAM DEVELOPS CONVECTION ACROSS THE SOUTH FOR A DIFFERENT REASON...AS IT DEVELOPS STRONG CONVECTION ACROSS THE STALLED FRONTAL BOUNDARY/INSTABILITY AXIS...WHEN A SHEARED S/W ENERGY CURRENTLY OVER MEXICO...LIFTS NORTH THE THROUGH THE LOWER MS VALLEY AND SOUTHEAST. AT THIS TIME CENTRAL NC LOOKS TO BE JUST NORTH OF THE SUFFICIENT INSTABILITY AND HIGHER PWAT AS SURFACE HIGH NOSES IN FROM THE NORTHWEST. FOR NOW WILL INCLUDE AN ISOLATED CHANCE OF THUNDER ACROSS SOUTHERN PORTIONS OF THE CWA FOR THURSDAY AFTERNOON THROUGH FRIDAY. MODEL FORECAST LOW-LEVEL THICKNESSES SUPPORT MOS STATISTICAL GUIDANCE THROUGH THE PERIOD. HIGHS 75 TO 80. LOWS 50 TO 55. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... AS OF 315 PM... THE CLOSED LOW OVER THE CANADA MARITIMES BREAKS DOWN BY SUNDAY...ALLOWING THE SUBTROPICAL RIDGE TO BUILD EAST OVER THE AREA. LOW-LEVEL SOUTHERLY RETURN FLOW DEVELOPS BY MEMORIAL DAY...AND WILL MARK THE RETURN OR ABOVE NORMAL TEMPERATURES AND MORE HUMID AIR INTO THE REGION FROM THE SOUTH. DRY FORECAST WITH ABSENCE OF MOISTURE TRANSPORT INTO THE REGION. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... AS OF 230 PM TUESDAY... BAND OF CONVECTION HAS DEVELOPED ALONG A E-SE MOVING SURFACE BOUNDARY. THIS BOUNDARY EXPECTED TO LIE ACROSS THE SOUTHERN PIEDMONT...THROUGH THE SANDHILLS...THEN INTO THE CENTRAL/SOUTHERN COASTAL PLAIN BY 00Z WED. EXPECT A BRIEF PERIOD OF MVFR/IFR CONDITIONS WITH THE PASSAGE OF THE CONVECTION. WIND GUSTS NEAR THE SURFACE WILL GUSTS AS HIGH AS 40-45 KTS IN VICINITY OF THE STORMS. AWAY FROM THE STORMS...WIND GUSTS AROUND 30 KTS WILL BE COMMON. EXPECT CONVECTION IN THE TRIAD VICINITY UNTIL 21Z. AROUND KRWI AND KRDU...CONVECTION EXPECTED BETWEEN 20-23Z. IN KFAY...EXPECT CONVECTION BETWEEN 21Z-00Z. W-NW FLOW BEHIND THE SURFACE BOUNDARY AND THE EXITING MID LEVEL TROUGH WILL USHER DRIER MORE STABLE AIR INTO THE REGION. THIS WILL RESULT IN GRADUAL CLEARING FROM WEST-TO-EAST AFTER MIDNIGHT. EXPECT VFR CONDITIONS WED. WILL SEE SCATTERED TO BROKEN CUMULUS FIELD DEVELOP DUE TO HEATING WITH CLOUD BASES BETWEEN 4500-6000FT. SURFACE WINDS WED GENERALLY 250-280 DEGREES WITH SPEEDS OF 10 KTS. VFR CONDITIONS SHOULD PREDOMINATE WED NIGHT THROUGH SUNDAY AS A BROAD UPPER LEVEL TROUGH MAINTAINS ITS INFLUENCE ALONG THE ATLANTIC SEABOARD. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...CBL NEAR TERM...WSS SHORT TERM...CBL LONG TERM...CBL AVIATION...WSS
Hazardous weather outlook, May 20, 2:51 PM EDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 251 PM EDT TUE MAY 20 2008 NCZ007>011-021>028-038>043-073>078-083>086-088-089-211000- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 251 PM EDT TUE MAY 20 2008 ...SEVERE THUNDERSTORM WATCH 327 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. A BAND OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE EAST SOUTHEAST ACROSS CENTRAL NORTH CAROLINA THIS AFTERNOON AND EARLY THIS EVENING. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WIND GUSTS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS SAFE TO DO SO.
In the hours before
Special weather statement, May 20, 2:20 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 220 PM EDT TUE MAY 20 2008 NCZ021-022-201900- FORSYTH-GUILFORD- 220 PM EDT TUE MAY 20 2008 ...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS NORTHERN FORSYTH AND NORTHERN GUILFORD COUNTIES THROUGH 300 PM EDT... AT 225 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN STRETCHING FROM STOKESDALE WEST ACROSS NORTHERN FORSYTH COUNTY. THESE STORMS WERE MOVING EAST AROUND 40 MPH AND WILL AFFECT STANLEYVILLE AND SUMMERFIELD SHORTLY AFTER 230 PM...AND NORTHERN SECTIONS OF THE TRIAD AREA BEWEEN 230 AND 300 PM. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. PEOPLE ENGAGED IN OUTDOOR ACTIVITIES SHOULD SEEK SHELTER IF THUNDER IS HEARD. 13
Special weather statement, May 20, 2:50 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 250 PM EDT TUE MAY 20 2008 NCZ009>011-202000- HALIFAX-VANCE-WARREN- 250 PM EDT TUE MAY 20 2008 ...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS WARREN...VANCE AND HALIFAX COUNTIES THROUGH 400 PM EDT... AT 250 PM EDT...DOPPLER RADAR INDICATED A LINE OF SHOWERS AND STRONG THUNDERSTORMS WITH VERY HEAVY RAIN POISED TO MOVE ALONG THE NORTHERN TIER OF CENTRAL NORTH CAROLINA. THIS LINE WAS MOVING EAST AT 40 MPH. LOCATIONS IN THE PATH OF THESE STORMS INCLUDE... BULLOCKSVILLE... WISE... NORLINA...MACON...WARRENTON...LITTLETON...LAKE GASTON AND KERR LAKE. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. BOATERS SHOULD SEEK SHELTER IMMEDIATELY. REMEMBER...LIGHTNING CAN STRIKE UP TO 15 MILES FROM THE THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM 13
Local storm report, May 20, 2:55 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
255 PM EDT TUE MAY 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 2 SE BETHEL HILL 36.48N 78.86W
05/20/2008 E0.88 INCH PERSON NC PUBLIC
NICKEL SIZE HAIL REPORTED AT MAYO MARINA...2 MILES
SOUTHEAST OF BETHEL HILL. PUBLIC REPORT.
&&
SMITHSpecial weather statement, May 20, 3:03 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 303 PM EDT TUE MAY 20 2008 NCZ022>024-202000- ALAMANCE-GUILFORD-ORANGE- 303 PM EDT TUE MAY 20 2008 ...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS NORTHERN GUILFORD...NORTHERN ALAMANCE AND NORTHERN ORANGE COUNTIES THROUGH 400 PM EDT... AT 303 PM EDT...DOPPLER RADAR INDICATED A LINE OF SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN STRETCHING FROM STOKESDALE EAST ACROSS NORTHERN GUILFORD...NORTHERN ALAMANCE AND NORTHERN ORANGE COUNTIES. THESE STORMS WERE MOVING EAST AROUND 40 MPH. LOCATIONS IN THE PATH OF THESE STORMS INCLUDE... MCLEANSVILLE...SUMMERFIELD...MONTICELLO...LAKE TOWNSEND... GIBSONVILLE...ALTAMAHAW...GLEN RAVEN...UNION RIDGE...PLEASANT GROVE...CARR...SCHLEY. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. PEOPLE ENGAGED IN OUTDOOR ACTIVITIES SHOULD SEEK SHELTER INDOORS. BOATERS SHOULD SEEK HARBOR UNTIL THESE STORMS PASS. 13
Local storm report, May 20, 3:30 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
330 PM EDT TUE MAY 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL 2 NNE WELCOME 35.94N 80.23W
05/20/2008 E0.75 INCH DAVIDSON NC TRAINED SPOTTER
PENNY SIZE HAIL REPORTED AT THE INTERSECTION OF HWY 52
AND HWY 8.
&&
SMITHThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 2:29 PM EDT | Severe Thunderstorm Warning | RAH | Granville, Person | 61 min |
| May 20, 2:55 PM EDT | Severe Thunderstorm Warning | RAH | Vance, Warren | 65 min |
| May 20, 3:12 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Vance, Warren | 48 min |
| May 20, 3:14 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Guilford, Randolph | 31 min |
| May 20, 3:39 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Durham, Orange, Person | 56 min |
| May 20, 3:45 PM EDT | Severe Thunderstorm Warning | RAH | Guilford, Randolph | 30 min |
| May 20, 3:52 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Halifax, Nash | 37 min |
| May 20, 3:58 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Franklin, Granville, Vance, Wake | 62 min |
| May 20, 4:14 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Durham, Orange | 46 min |
| May 20, 4:15 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Montgomery, Randolph, Stanly | 25 min |
| May 20, 4:26 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Halifax, Nash | 64 min |
| May 20, 4:32 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Franklin, Granville, Wake | 58 min |
| May 20, 4:35 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Randolph | 40 min |
| May 20, 4:42 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Durham, Orange, Wake | 48 min |
| May 20, 4:45 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Guilford, Randolph | 30 min |
| May 20, 4:54 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Davidson, Montgomery, Randolph, Stanly | 30 min |
| May 20, 4:54 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Halifax, Nash, Wilson | 39 min |
| May 20, 5:03 PM EDT | Tornado Warning | RAH | Chatham, Harnett, Lee, Wake | 30 min |
| May 20, 5:13 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Davidson, Durham, Guilford, Orange and 1 more | 47 min |
| May 20, 5:18 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Montgomery, Moore, Richmond, Stanly | 42 min |
| May 20, 5:18 PM EDT | Tornado Warning | RAH | Harnett, Johnston, Wake | 33 min |
| May 20, 5:34 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Durham, Wake | 41 min |
| May 20, 5:39 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Montgomery, Randolph, Stanly | 36 min |
| May 20, 5:45 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Lee, Randolph | 45 min |
| May 20, 5:46 PM EDT | Severe Thunderstorm Warning | RAH | Johnston | 36 min |
| May 20, 5:56 PM EDT | Severe Thunderstorm Warning | RAH | Hoke, Montgomery, Moore, Richmond | 64 min |
| May 20, 6:04 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Montgomery, Richmond, Stanly | 41 min |
| May 20, 6:07 PM EDT | Severe Thunderstorm Warning | RAH | Wayne, Wilson | 29 min |
| May 20, 6:17 PM EDT | Severe Thunderstorm Warning | RAH | Hoke, Scotland | 43 min |
| May 20, 6:18 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Harnett, Lee, Wake | 42 min |
| May 20, 6:32 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland | 43 min |
| May 20, 6:44 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Harnett, Johnston, Sampson | 32 min |
| May 20, 6:57 PM EDT | Areal Flood Advisory | RAH | Moore | 63 min |
| May 20, 7:04 PM EDT | Tornado Warning | RAH | Cumberland | 26 min |
| May 20, 7:09 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Sampson, Wayne | 35 min |
| May 20, 7:18 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 42 min |
| May 20, 7:49 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 41 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.